Submit a manuscript Sign up for article alerts Contact us

RSS

Latest comments

Are these adverse drug reactionns or side effects? Which way to think (Shazia Jamshed, 25 March 2011)

First I would like to laud the efforts of authors who discussed this important topic. Generally, whenever during lecture I use to teach my students the side effects of medicines, diarrhea and/or constipation are the two major side effects reported almost with every medicine profile. I had one concern which might be addressed by the authors. What is the parameter to differentiate between side effects and adverse effects? Why authors used the term adverse effects? Why not side effects?
Diarrhea and/or constipation are merely the extensions of the pharmacological effects of drugs which are mostly transient and resolve with time.

My concern is why to use adverse effects or adverse drug reaction.

Most likely , a short response from authors may highlight new avenues... read full comment

Comment on: Fosnes et al. BMC Pharmacology and Toxicology, 11:2

Minor Correction (Petra Leyendecker, 07 December 2010)

After the publication of this work it was brought to our attention that on page 4, in the first paragraph of Results section, the values for the rates of discontinuation of the two treatment groups have been transposed in error. The sentence should read: "Similar rates of study drug discontinuation were observed in the two treatment groups: 16.3 and 13.7%, respectively, in the oxycodone PR and the oxycodone PR/naloxone PR groups."

In Figure 3 on page 7, the symbols used in the key for the graph have been erroneously transposed. The correct key should be the black circle and solid line symbol for “Oxycodone PR/naloxone PR”, and the black diamond and dashed line symbol for “Oxycodone PR”

We regret any confusion that these errors may have caused... read full comment

Comment on: Löwenstein et al. BMC Pharmacology and Toxicology, 10:12

Frequency of the dose in antihomotoxic medications (Arturo O'Byrne De V., 26 October 2010)


Dear Editor,

The article published by Singer, et al. (1) leads us to consider the pivotal role of the proper frequency election when administering an antihomotoxic medication.

As it has been postulated (2), homeopathic substances may act as immune response modulators eliciting a Treg differentiation and leading to an augmentation of cytokines with inflammation modulatory properties (TGF-B and in lesser extent IL-4 and IL-10) and diminishing the production of proinflammatory cytokines (like IL-1b and TNF-a)(3, 4).

The scheme chosen for the selected study (2 tablets 5 times per day on the first 3 days and then 3 times per day) and the route (oral) might be used for moderate inflammatory states, but certainly is not the one to be prescribed... read full comment

Comment on: Singer et al. BMC Pharmacology and Toxicology, 10:9

Accumulation of sulphobutylether beta cyclodextrin sodium in patients under renal replacement therapy (Quanren He, 07 March 2007)

To the Editor,Recently, I enjoyed reading a paper in in BMC Clinical Pharmacology from von Mach et al. on blood levels of sulphobutylether-beta-cyclodextrin (SBE-beta-CD) in renally compromised patients treated with intravenous voriconazole (Vfend I.V) [1]. The authors observed an accumulation of SBE-beta-CD in the blood without any evidence of toxicity to the kidney in patients treated with Vfend I.V. It is a very interesting clincial study with Vfend I.V. The accumulation of SBE-beta-CD, the excipient for Vfend I.V under renal dysfunction, is predictable, as it is eliminated through urine by the kidney at the glomerular filtration rate (GFR) [2]. The safety of SBE-beta-CD in patients with renal insufficiency is a very interesting and important topic, as SBE-beta-CD can produce... read full comment

Comment on: von Mach et al. BMC Pharmacology and Toxicology, 6:6

Finasteride-induced Depression (Scott Patten, 07 March 2007)

Rahimi-Ardabili et al. should be commended for this study of finasteride-induced depression. Too often, the literature concerned with drug-induced depression has consisted only of case-reports, and there is certainly a need for studies such as theirs. The study finds a small increase in average BDI ratings after two months of finasteride treatment. The difference (slightly more than one half of one point on the scale) is statistically significant, but a change in mean or median ratings on such a scale is not necessarily clinically significant. Depression is a syndrome, and small changes in BDI scores could occur as a result of changes in a few symptom items without there actually being a change in the frequency of clinically significant depression. It is also possible to have changes in... read full comment

Comment on: Rahimi-Ardabili et al. BMC Pharmacology and Toxicology, 6:7

Confounding due to drug interactions (N Malangu, 14 March 2006)

Dear EditorThe article by Betancourt and colleagues (2005) is refreshingly a good example of an active pharmacovigilance program. Although their numbers are not clearly stated the study involved many hospitals and clinicians who reported the cases. However, based on the criteria they used for causality assessment, their conclusion that 94.9% of total ADRs are possibly associated with streptokinase needs to be revisited for the reasons stated below. In order to be concise, I limit my argument on one ADR: hypotension. The data presented show that 285 patients had hypotension, yet it is not stated how many of them are among the 943 patients who were co-medicated with beta-blockers, the agents that cause hypotension as well. From the literature, it is established that the incidence of... read full comment

Comment on: Betancourt et al. BMC Pharmacology and Toxicology, 5:5